Vermont, 2022Strong Wind in Vermont, March 7 to 8, 2022
March 7 to 8, 2022 · NWS ALY · 2 events in 2 counties and zones
Strong gradient winds behind the passage of a cold front resulted in downed trees and powerlines across southern Vermont.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong gradient winds behind the passage of a cold front resulted in downed trees and powerlines across southern Vermont.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Mar 7, 3:38 PM EST, 2 hours 22 minutes earlier.
Area forecast discussion, Mar 7, 3:38 PM EST, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
338 PM EST Mon Mar 7 2022
.SYNOPSIS...
A low pressure system will move across the region this evening
bringing rain to the area. Strong winds are expected to develop
behind the system tonight along with some lake effect snow
showers. High pressure will build into the region on Tuesday
with mainly dry, blustery and seasonable weather. Low pressure
moving off the mid Atlantic coast may bring some light
precipitation, mainly south of Interstate 90, on Wednesday.
&&
.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
Wind Advisory has been expanded to cover all of our forecast
area except northern Herkimer and Hamilton Counties and remains
in effect from 6 pm today to 7 am Tuesday.
The storm prediction center has placed the southern half of the
forecast area in a marginal risk for severe weather.
An area of low pressure will move northeastward from western
New York across northern New York tonight. Periods of rain are
expected across the area this afternoon although at times it
will be drizzle. It is possible some locations may mix out
along or just ahead of the front during the evening hours,
leading to a brief rise in temperatures during the evening.
The system's cold front with a possible cold-frontal rain band
will push across the region during the evening hours. This
narrow cold frontal rain band is visible on radar now across
western PA and Ohio. The air mass ahead of the front is
only marginally moist/unstable with forecast soundings suggesting
MUCAPE values of 400 J/kg or less. However, all model guidance
is in agreement that intense low and mid level wind fields
(50-70 knots at 850mb) will develop across this area. A narrow
line of fast-moving shallow convection is likely to form along
the cold front posing a risk of locally damaging wind gusts.
Rainfall looks be around 0.30 to 0.90 of an inch although some
locally higher amounts are possible where thunder occurs.
In the wake of the front, forecast soundings show the potential
for 50-60+ kt winds around 5000 feet above the surface to mix
down toward the surface. This could equate to wind gusts
approaching 50 mph for a time. Pressure jump behind the cold
front is 9-12mb/3 hr combined with strong cold air advection
also argues for strong gusty post frontal winds. As a result,
the Wind Advisory was expanded for to cover most of the
forecast area. Winds will gust 25 to 40 mph elsewhere but likely
fall short of advisory criteria. Winds should gradually diminish
after midnight.
Cold air advection continues tonight with lows dipping into the
upper teens across the Adirondacks to the 20s to lower 30s
elsewhere. Cold, westerly flow off the lakes will also lead to
the development of lake-effect snow showers, mainly impacting
areas west of the Hudson River. Some broken fragments could
extend into the Capital District, southern Vermont or the
Berkshires. Not expecting much in the way of accumulation.
&&
.SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY NIGHT/...
We will continue to see cold air advection on Tuesday, though
high pressure will build into the region later in the day from
the west. It will remain blustery but winds will not be as
strong as tonight, but still gusting 25 to 35 mph at times. As
drier air gradually builds in, any lingering lake- effect snow
showers should come to an end. The overall northwesterly flow
would orient most of this activity south of our region, though a
few snow showers could clip parts of the Mohawk Valley and
eastern Catskills. Otherwise, a seasonable day is expected with
a mix of sun and clouds. Highs will reach the upper 20s across
the higher elevations to the 30s to lower 40s elsewhere.
Approaching low pressure will lead to increasing clouds on
Tuesday night with light winds. Lows will dip into the teens
and 20s.
Wednesday, a southern stream low pressure system moving off the
mid Atlantic coast will will have a precipitation shield whose northern
edge brushes southern areas with light rain or snow. Otherwise,
look for partly to mostly cloudy conditions with highs in the
30s and 40s. High pressure returns for Wednesday night with dry
weather returning and lows mainly in the 20s, though some teens
are possible across the Adirondacks.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
Main feature of note in the long term will be the potential
consolidation of shortwave energy into an increasingly coherent and
anomalous trough as it sweeps eastward from the central to the
eastern CONUS Thu-Sat. Fairly quiescent weather is expected Thu-Fri
over the local area beneath flat WSW midlevel flow. Temps during the
end of the week are expected to range a bit above normal values with
highs ranging from the upper 30s to lower 50s. By Saturday,
deterministic models and ensembles are in fairly good agreement that
a surface low will deepen quickly attendant to the sharpening trough
(500 mb heights -2 to -3 stdev per the NAEFS/EPS), especially east
of the Appalachian crest. Typical spread in the exact storm track
which will ultimately determine the sensible weather over the local
area. At this time, the forecast will show temps falling through the
day as the deepening low draws in colder air, along with categorical
PoPs. Highest probabilities for accumulating snow are west of the
Hudson Valley in the higher terrain. The storm track will determine
to what extent the subfreezing air will infiltrate lower elevations
along and east of the Hudson Valley while the deep moisture and lift
remain in place. The chance for snow here is at least worth
mentioning, especially based on the latest 12Z deterministic model
suite. Too soon to message anything more than this, but this system
definitely bears watching in the coming days. It will turn blustery
and sharply colder behind this system for Saturday night into Sunday
with decreasing chances for precip, with a quick warming trend
favored by Monday.
&&
.AVIATION /20Z MONDAY THROUGH SATURDAY/...
Low pressure and an associated frontal system will cross the
area this afternoon with rain and conditions varying between VFR
and MVFR. Showers will end early this evening and a period of
low-level wind shear is expected from around 22z to 02z with
light winds near the ground but 35 kt southwesterly winds around
2000 feet AGL. The strong winds will reach the surface starting
around 02z, with surface westerly winds increasing to 15 to 25
kts and gusts as high as 35 to 40 kts. Skies will become partly
cloudy with VFR cigs and vsbys.
Northwest winds will slowly diminish through the day Tuesday
with gusts of 20 to 30 kts during the afternoon. Skies will be
mainly clear with VFR conditions.
Outlook...
Tuesday Night: No Operational Impact. NO SIG WX.
Wednesday: Moderate Operational Impact. Chance of RA...SN.
Wednesday Night: No Operational Impact. NO SIG WX.
Thursday: No Operational Impact. NO SIG WX.
Thursday Night: No Operational Impact. NO SIG WX.
Friday: No Operational Impact. NO SIG WX.
Friday Night: High Operational Impact. Likely SHRA.
Saturday: High Operational Impact. Breezy. Definite RA...SN.
&&
.HYDROLOGY...
We will continue to monitor for isolated hydro issues through
the early part of the week.
After a warm day Sunday, snowmelt and partially frozen ground
have led to runoff. Rivers are running around half bankfull and
the ground is saturated.
An additional wave of low pressure and a cold front will bring
more precipitation to the region into tonight. Mainly rain is
expected, though some snow showers across the high terrain are
expected tonight. Rainfall looks be around 0.30 to 0.90 of an
inch, and there is the possibility of a few heavy downpours from
convective showers or thunderstorms this evening, so there
remains the potential for some isolated hydrologic concerns. We
will continue to monitor the rivers.
Additional light precipitation is possible on Wednesday,
although mainly over the southern half of our hydrologic service
area.
A larger storm system could bring a threat of heavier precipitation
on Saturday.
For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our
website.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Wind Advisory from 6 PM this evening to 7 AM EST Tuesday for
CTZ001-013.
NY...Wind Advisory from 6 PM this evening to 7 AM EST Tuesday for
NYZ038>043-047>054-058>061-063>066-082>084.
MA...Wind Advisory from 6 PM this evening to 7 AM EST Tuesday for
MAZ001-025.
VT...Wind Advisory from 6 PM this evening to 7 AM EST Tuesday for
VTZ013>015.
&&
SYNOPSIS...SND
NEAR TERM...SND
SHORT TERM...SND
LONG TERM...Thompson
AVIATION...MSE
HYDROLOGY...SNDHazardous weather outlook, Mar 7, 5:02 PM EST, 58 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
502 PM EST Mon Mar 7 2022
CTZ001-013-MAZ001-025-NYZ038>043-047>054-058>061-063>066-082>084-
VTZ013>015-082215-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Southern Herkimer-Southern Fulton-Montgomery-
Northern Saratoga-Northern Warren-Northern Washington-Schoharie-
Western Schenectady-Eastern Schenectady-Southern Saratoga-
Western Albany-Eastern Albany-Western Rensselaer-Eastern Rensselaer-
Western Greene-Eastern Greene-Western Columbia-Eastern Columbia-
Western Ulster-Eastern Ulster-Western Dutchess-Eastern Dutchess-
Northern Fulton-Southeast Warren-Southern Washington-Bennington-
Western Windham-Eastern Windham-
502 PM EST Mon Mar 7 2022
...WIND ADVISORY IN EFFECT UNTIL 7 AM EST TUESDAY...
This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, southern Vermont and east central New York
excluding Hamilton and northern Herkimer counties.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
In addition, damaging wind gusts are possible this evening as a line
of showers and embedded thunderstorms moves across the area with the
threat mainly along and south of Interstate 90.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NYZ032-033-082215-
Northern Herkimer-Hamilton-
502 PM EST Mon Mar 7 2022
This Hazardous Weather Outlook is for Hamilton and northern Herkimer
counties.
.DAY ONE...Tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Strong Wind, Western Windham
- When
- March 7, 6:00 PM EST to March 8, 7:00 AM EST
- Where
- Western Windham forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 42.991, -72.714 (the zone’s center; the record gives no point)
Numerous trees and wires were reported down across Windham County.
Strong Wind, Eastern Windham
- When
- March 7, 6:00 PM EST to March 8, 7:00 AM EST
- Where
- Eastern Windham forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 42.991, -72.714 (the zone’s center; the record gives no point)
Numerous trees and wires were reported down across Windham County.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Pennsylvania, March 7, 2022$201,000 · 74 kt wind · 41 events
- Damaging Winds in New York, March 7, 2022$88,000 · 56 kt wind · 34 events
- Damaging Winds in Indiana, March 7, 2022$180,000 · 87 kt wind · 7 events
- Damaging Winds in Pennsylvania, March 7, 2022$88,000 · 50 kt wind · 21 events
- Tornado and Flash Flood in Indiana, March 7, 2022$160,000 · EF0 · 5 events
- Damaging Winds and High Wind in Massachusetts, March 7 to 8, 2022$44,000 · 63 kt wind · 27 events
- Strong Wind in North Carolina, March 7, 2022$80,000 · 4 events
- Damaging Winds and Strong Wind in New York, March 7 to 8, 2022$1,000 · 50 kt wind · 47 events
- Damaging Winds in Maryland, March 7, 2022$32,000 · 55 kt wind · 13 events
- Strong Wind in Virginia, March 7, 2022$49,000 · 4 events
- Damaging Winds in Pennsylvania, March 7, 202254 kt wind · 25 events
- Damaging Winds in New York, March 7, 2022$22,000 · 55 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1012555, 1012556.